Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

July 12, 2018Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 12, 2018, 6:21 PM MDT for Kiowa County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 6:21 PM MDT (00:21 UTC)
Expired
Jul 12, 2018, 6:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 109 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS85 KPUB 130021
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT THU JUL 12 2018
 
COZ095-097-130045-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
621 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA AND NORTHEASTERN
BENT COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hasty, or 19 miles west of Lamar, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eads, Hasty, McClave, John Martin Reservoir, Sweetwater Reservoir and
Caddoa.

LAT...LON 3794 10313 3843 10305 3861 10275 3807 10280
TIME...MOT...LOC 0021Z 231DEG 20KT 3818 10295 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:16 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 3:16 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 310 PM MDT Thu Jul 12 2018

Currently...radar indicates fairly widespread showers and
thunderstorms, generally along and west of I-25.  Locally heavy
rainfall amounts have been reported with storms in El Paso County.
Area burn scars will remain under the threat of flash flooding into
this evening.  Temperatures have been warm this afternoon with upper
80s to mid 90s across the region.

Tonight...high pressure over the Four Corners region will shift
westward into central Utah by morning.  Moisture from the south is
forecast to rotate northward across Colorado this evening.
Widespread showers and thunderstorms are expected to continue
through late this evening.  Locally heavy rainfall, lightning and
gusty outflow winds will be the primary threats.  A couple of the
stronger storms will be capable of producing dime size hail.  Expect
the thunderstorm activity to dissipate and shift southeast
overnight, clearing the area by 09z.  At the surface, an area of low
pressure will develop over the Plains and shift eastward by morning.
A weak cold front will drop south behind the departing low with a
northerly wind shift along the I-25 corridor.

Friday...the upper high will sit across central Utah while an upper
shortwave trough shifts across Nebraska.  This will send a secondary
cold front across the area transitioning winds easterly by mid
morning.  Continued abundant moisture and upslope flow will lead to
another round of showers and thunderstorms developing by late
morning.  Initial development will occur over the mountains,
spreading east into the Plains through the afternoon.  Primary
hazards will be lightning, locally heavy rainfall and outflow wind
gusts to near 40 mph.  Flash flooding will be of concern over area
burn scars once again should a storm pass over one.  Temperatures
will once again warm into the upper 80s to mid 90s across the
region.  Mozley

.LONG TERM...(Friday night through Thursday)
Issued at 310 PM MDT Thu Jul 12 2018

Friday night through Sunday night...Broad ridging pattern over the
southern US keeps weak flow aloft over southern Colorado. The
pattern continues to favor monsoon moisture over southern Colorado,
with TPW values ranging from 0.75" over the mountains to 1.25" over
the plains. Large scale forcing remains very weak, so the best
chance for precip stays over the mountains where terrain induced
thunderstorms are probable to develop each afternoon under strong
solar heating. While a storm or two could drift onto the plains,
precip chances there appear mainly isolated given the lack of
forcing and steering winds. The greatest threat with
thunderstorms, given the high degree of moisture in the atmosphere
and weak flow, will be flash flooding, particularly over burn
scars and urban areas. High temperatures on Saturday and Sunday
won't be much different than what we've been experiencing,
reaching the mid/upper 90s across the plains and mid 80s in
Colorado Springs and the high valleys.

Monday through Wednesday...Model solutions begin to diverge during
this period. The GFS amplifies the ridge over the west coast, which
increases northwesterly flow over Colorado. Embedded shortwave
energy along with stronger mid/upper level flow and southeasterly
upslope surface winds would bring improved chances for
thunderstorms over the plains. Additionally, slightly cooler
temperatures aloft over still high surface dew points and
temperatures would increase lapse rates and instability over the
plains, bringing chances for strong to severe storms. While shear
still appears relatively weak on Monday, increasing flow aloft on
Tuesday would allow for a better chance for the development of a
severe storm or two. Wedensday is drier with this solution behind
the main shortwave under QG subsidence. GFS ensemble mean shows a
similar pattern to that of the deterministic GFS, with only minor
spread developing during this period. In contrast to the two, the
ECMWF keeps the ridge strong over Colorado, keeping thunderstorm
chances more limited over the plains. Either way, monsoon moisture
will remain in place, allowing for continued diurnal
thunderstorms each afternoon/evening at least over the high
terrain. The flash flood threat persists through this period,
particularly over burn scars and urban areas. Temperatures will
also remain at near-normal levels for this time of year, with
highs in the mid 90s across the plains, and mid 80s in Colorado
Springs and the high valleys.

Given the continued moist atmosphere and weak synoptic flow,
critical fire weather chances appear unlikely through the long
term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 310 PM MDT Thu Jul 12 2018

Showers and thunderstorms will continue across the area through this
evening. All three terminals may see reduced CIGS and VIS due to
thunderstorms passing over the region. In addition, strong, erratic
winds will accompany thunderstorms with wind gusts to near 40 mph
possible. Expect thunderstorm activity to dissipate this evening and
shift southeast of the terminals overnight. Another round of showers
and thunderstorms will be possible for Friday afternoon across the
region. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079-
080-087.

&&

SHORT TERM...MOZLEY
LONG TERM...LINE
AVIATION...MOZLEY
Hazardous weather outlook, Jul 12, 11:20 AM MDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Thu Jul 12 2018

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Thu Jul 12 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Increasing monsoon flow will result in more widespread thunderstorms
this afternoon and a better chance for locally heavy rainfall.
This will increase the risk of flash flooding on area burn scars
including the newer Spring and Chateau scars as well as the older
Junkins and Hayden Pass scars. Additional storm hazards will
include lightning and wind gusts up to around 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Monsoon moisture continues potential for heavy rainfall and
thunderstorms across southern Colorado. Flash flooding risks are
possible over the Spring, Chateau, Junkins, and Hayden Pass burn
scars. Thunderstorms are not expected to meet severe criteria, but
stronger storms could produce lightning and gusts up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening in and near area burn scars.

88/88

In the hours before

Local storm report, Jul 12, 1:17 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
117 PM MDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HEAVY RAIN       3 W PETERSON AFB        38.83N 104.75W
07/12/2018  M2.16 INCH       EL PASO            CO   AMATEUR RADIO

            STORM TOTAL RAINFALL. 30 MINUTE DURATION.

&&

RMG
Special weather statement, Jul 12, 1:44 PM MDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT THU JUL 12 2018

COZ074-088-122015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
144 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 11 miles southwest of Trinidad, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Raton Pass.

LAT...LON 3713 10463 3707 10435 3699 10440 3700 10471
TIME...MOT...LOC 1943Z 296DEG 7KT 3702 10460

PGW
Local storm report, Jul 12, 4:03 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          4 NNE PUEBLO WEST       38.36N 104.72W
07/12/2018                   PUEBLO             CO   NWS EMPLOYEE

&&
Special weather statement, Jul 12, 4:22 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT THU JUL 12 2018

COZ069>075-122300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern San Luis Valley-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
422 PM MDT THU JUL 12 2018

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

Alamosa County in southeastern Colorado...
Southwestern Huerfano County in southeastern Colorado...
Southwestern Custer County in southeastern Colorado...
Southeastern Saguache County in central Colorado...
Central Costilla County in south central Colorado...
Western Las Animas County in southeastern Colorado...
Eastern Conejos County in south central Colorado...

Strong heating of the ground and the resulting unstable atmosphere
can cause strong dust devils to form in the San Luis Valley this
afternoon. Winds could approach 60 mph in the strongest dust devils,
which could damage weaker structures and sandblast anything in their
path.

If you see a strong dust devil approaching, go to shelter in a
building or vehicle.  Do not drive into dust devils.  The rapid
change in winds could cause you to lose control of your vehicle, and
could damage the exterior of your vehicle, or cause tempered glass
windows to shatter.

Occasionally, dust devils move into an area of updrafts of rapidly
building clouds.  The result can be an intensification of the dust
devil circulation, which develops into a short-lived tornado.

The best chance for strong dust devils or possibly weak tornadoes
will be west of the Great Sand Dunes National park, and across the
southeast parts of the San Luis valley south of Fort Garland.

Hodanish
Special weather statement, Jul 12, 5:11 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
511 PM MDT THU JUL 12 2018

COZ093-097-122345-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
511 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO AND
NORTHWESTERN BENT COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 16 miles east of North La Junta, moving northeast at
25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.

LAT...LON 3790 10326 3803 10352 3822 10317 3797 10299
TIME...MOT...LOC 2309Z 239DEG 20KT 3802 10324

Hodanish
Special weather statement, Jul 12, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT THU JUL 12 2018

COZ095-097-130045-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
621 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA AND NORTHEASTERN
BENT COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hasty, or 19 miles west of Lamar, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eads, Hasty, McClave, John Martin Reservoir, Sweetwater Reservoir and
Caddoa.

LAT...LON 3794 10313 3843 10305 3861 10275 3807 10280
TIME...MOT...LOC 0021Z 231DEG 20KT 3818 10295

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:43 PM MDTSpecial Weather StatementPUBKiowa32 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.